Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 9, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Apr 16, 2009, 10:02 AM CDT for Custer County, Nebraska. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2009, 10:02 AM CDT (15:02 UTC)
- Expired
- Apr 16, 2009, 10:45 AM CDT
- In force
- 43 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Custer County, NE
The radar
The North Platte radar (KLNX), 97 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 10:10 AM CDT | HAIL 0.25 | 6 Wsw Oconto, NE | |
| Apr 16, 10:10 AM CDT | HAIL 0.75 | 6 W Oconto, NE | HAIL WAS MOSTLY PEA SIZED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 161502 SVRLBF NEC041-161545- /O.NEW.KLBF.SV.W.0009.090416T1502Z-090416T1545Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 1002 AM CDT THU APR 16 2009 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CUSTER COUNTY IN CENTRAL NEBRASKA... THIS INCLUDES THE CITY OF BROKEN BOW... * UNTIL 1045 AM CDT * AT 959 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR OCONTO...OR 21 MILES SOUTHWEST OF BROKEN BOW...AND MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PRESSEY STATE WILDLIFE MANAGEMENT AREA BY 1010 AM CDT... BROKEN BOW BY 1040 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4149 9984 4145 9954 4105 9976 4105 9999 TIME...MOT...LOC 1502Z 198DEG 26KT 4116 9983 $$ TAYLOR
2 follow-up statements
000 WWUS53 KLBF 161520 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1020 AM CDT THU APR 16 2009 NEC041-161545- /O.CON.KLBF.SV.W.0009.000000T0000Z-090416T1545Z/ CUSTER NE- 1020 AM CDT THU APR 16 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR CENTRAL CUSTER COUNTY... AT 1019 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF PRESSEY STATE WILDLIFE MANAGEMENT AREA...OR 11 MILES SOUTHWEST OF BROKEN BOW... MOVING NORTH AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BROKEN BOW BY 1040 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4149 9984 4145 9954 4105 9976 4105 9999 TIME...MOT...LOC 1520Z 198DEG 26KT 4129 9978 $$ TAYLOR
000 WWUS53 KLBF 161548 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1048 AM CDT THU APR 16 2009 NEC041-161556- /O.EXP.KLBF.SV.W.0009.000000T0000Z-090416T1545Z/ CUSTER NE- 1048 AM CDT THU APR 16 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CUSTER COUNTY HAS EXPIRED... AT 1045 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT HAD PROMOTED THE WARNING HAD WEAKENED. THUNDERSTORMS WILL CONTINUE IN THE AREA HOWEVER...AND SMALL HAIL AND VERY HEAVY RAIN CAN BE EXPECTED. LAT...LON 4149 9984 4145 9954 4105 9976 4105 9999 TIME...MOT...LOC 1520Z 198DEG 26KT 4129 9978 $$ TAYLOR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:46 AM CDT, 6 hours 16 minutes earlier.
Area forecast discussion, Apr 16, 3:46 AM CDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 346 AM CDT THU APR 16 2009 .DISCUSSION... FORECAST CHALLENGE WILL BE POPS IN THE NEAR TERM AS STORM SYSTEM MOVES TO THE FOUR CORNERS REGION TODAY AND ONTO THE PLAINS SATURDAY. WATER VAPOR IMAGERY SHOWS THE UPPER LOW MOVING SOUTHEAST ACROSS UTAH ATTM. AT A GLANCE STARS VISIBLE OVERHEAD AT 08Z WITH THE EXPECTATION THAT STRATUS WILL BE DEVELOPING AND EXPANDING ACROSS THE NEB PANHANDLE INTO WESTERN NEBRASKA THROUGH THE MORNING HOURS. THEN FORECAST MODELS ARE SIMILAR IN THE NEAR TERM WITH THE POTENTIAL THAT THE SOLUTIONS ARE MOVING THE UPPER LOW SYSTEM EAST TOO FAST GIVEN THE REX BLOCKING THAT FORMS AS SYSTEM MOVES OUT ON THE PLAINS TO CREATE FURTHER MODEL CHALLENGES. YESTERDAY TEMPERATURES BUSTED IN THE SOUTHWEST AS LESS CLOUDS ALLOWED FOR BETTER HEATING TO OCCUR AND TODAY MAY PLAY OUT THE SAME AND TRENDED HIGHS TOWARD THE WARMER MET GUIDANCE NUMBERS. THIS MORNING A FEW SHOWERS MAY LINGER ALONG AND EAST OF HIGHWAY 83 AS SOUTHEAST WINDS CONTINUE TO DRAW MOISTURE NORTH. THE H85 PROFILER PLOT SHOWS SOUTH WINDS 45 TO 75 KNOTS ON THE PLAINS WITH MOST OF THE SHOWERS TO EXIT NORTH EARLY. THIS AFTERNOON THE COMBINATION OF SURFACE HEATING AND STEEPENING LAPSE RATES WILL RESULT IN THUNDERSTORMS REDEVELOPING ON THE HIGH PLAINS AND POSSIBLY MOVING INTO THE SOUTHWEST AFTER 4 PM CDT. A FEW OF THE STORMS MAY BE SEVERE THIS EVENING WITH STRONG WIND GUSTS AS BUFKIT SOUNDING SHOW PROFILES NEAR THE DRY ADIABATIC LAPSE RATES BELOW 750 MB. THEN AS BETTER FORCING BEGINS TO LIFT NORTH FROM 00Z TO 06Z THE ORGANIZED LIFT SHOULD FURTHER HELP INITIATE AND MAINTAIN THUNDERSTORMS IN THE SOUTHWEST AS INCREASING UPPER LEVEL DIVERGENCE...Q-VECTOR CONVERGENCE AND SEVERAL DISTURBANCES LIFT NORTH TO NORTHWEST OVERNIGHT WITH CLUSTER OF STORMS TO EVOLVE. TONIGHT PRECIPITABLE WATER RATIOS APPROACH AN INCH IN THE SOUTHWEST WITH SOME STORMS CAPABLE OF HEAVY RAINFALL. THE DAY SHIFT HAS PLANNED AN EM CONFERENCE CALL TODAY WITH MORE INFORMATION TO BE PROVIDED AT THAT TIME ON HEAVY RAINFALL POTENTIAL AND IMPACTS IN THE NEAR TERM. OVERNIGHT THE UPPER LOW CONTINUES TO MOVE SLOWLY EAST WITH THE UPPER RIDGE SHOWING SIGNS OF BREAKING DOWN BY SATURDAY AND BUILDING EAST. THIS STEM WILL BE SLOW TO MOVE OUT WITH QPF FORECASTS PUSHING FOR OVER AN INCH OF RAIN THAT RAISE CONCERNS FOR INCREASED RUNOFF AS THE GROUND BECOMES SATURATED OVER THE NEXT TWO DAYS. FLASH FLOOD GUIDANCE FOR THE SOUTHWEST IS AROUND 1.5 INCHES THAT WILL NEED TO BE MONITORED THROUGH THE NEAR TERM FOR IMPACTS TO THE SOUTHWEST. OTHERWISE THE FORECAST APPEARS ON TRACK WITH FEW CHANGES MADE INTO THE EXTENDED PERIOD. && .AVIATION... THE CLASSIC BARRIER JET TYPE WINTER STORM WILL ORGANIZE ALONG THE FRONT RANGE OF COLORADO. MOISTURE AND WIND FIELDS ARE IN THE INCIPIENT STAGES FOR THIS STORM. SELY WINDS TODAY WILL CONTINUE TO ADVECT LOW LEVEL MOISTURE ONTO THE WRN HIGH PLAINS PRODUCING AREAS OF STRATUS. THE RAIN...SHOWERS AND ISOLATED THUNDERSTORMS ACROSS NRN NEB EARLY THIS MORNING WILL LIFT NORTH AND EXIT THE AREA BY 12Z. STRATUS BKN-OVC020-030 IS ALREADY FORMING IN THE NEB PANHANDLE AND THIS CLOUD LAYER SHOULD BUILD EAST TO NEAR HIGHWAY 61 BY 12Z-15Z. LOW LEVEL MOISTURE EAST OF HIGHWAY 61 COULD FORM STRATUS SCT007 BKN-OVC015 BY 12Z-15Z THIS MORNING WHICH WOULD LIKELY LIFT TO BKN-OVC020-030 THIS AFTN. VSBY SHOULD REMAIN P6SM. ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING ACROSS ERN COLO THIS AFTERNOON WILL LIKELY LIFT NEWD INTO NEB THIS EVENING PRODUCING IFR CONDITIONS AT TIMES. HAIL IS POSSIBLE WITH THE THUNDERSTORMS BETWEEN 00Z-03Z. BY LATE EVENING MVFR SHOULD BECOME FAIRLY WIDESPREAD FROM SWRN NEB NORTH AND EAST AS THE STORMS BECOME A MULTICELLULAR CONGLOMERATION OF RAIN...SHOWERS AND ISOLATED THUNDERSTORMS. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...KECK AVIATION...CDC
Hazardous weather outlook, Apr 16, 4:58 AM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 458 AM CDT THU APR 16 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-171000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 458 AM CDT THU APR 16 2009 /358 AM MDT THU APR 16 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE ACROSS SOUTHWESTERN NEBRASKA THIS AFTERNOON AND EVENING. SEVERE STORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN COLORADO THIS AFTERNOON AND THIS ACTIVITY COULD MOVE INTO SOUTHWEST NEBRASKA LATE THIS AFTERNOON OR LATER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A HEAVY RAIN EVENT APPEARS LIKELY FOR PARTS OF WESTERN AND SOUTHWEST NEBRASKA FRIDAY AND SATURDAY. 1 TO 3 INCHES OF RAIN AND PERHAPS MORE IN A FEW LOCATIONS COULD FALL. A FLOOD WATCH MAY BE ISSUED LATER TODAY FOR FRIDAY AND BEYOND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE CDC
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 10:59 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.